Missouri, 2018Flash Flood and Damaging Winds in Missouri, June 28, 2018
June 28, 2018 · NWS PAH · 5 events in 4 counties and zones
A severe thunderstorm complex raced southward across southern Illinois and western Kentucky during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm complex raced southward across southern Illinois and western Kentucky during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho. Southeast Missouri was on the western flank of the complex, where wind damage was limited to a few isolated reports. This convective system took shape over the Missouri/Iowa border region and then progressed south-southeast to the Tennessee Valley by late evening. A very moist and unstable air mass set the stage for this derecho. Surface dew points were near 80 degrees, with mixed-layer capes over 4000 j/kg. When the atmosphere is that unstable, wind shear does not need to be particularly strong for significant severe weather to occur. The bulk wind shear in the 0 to 6 km layer averaged 20 to 30 knots. Deep northerly wind flow averaged around 20 knots from 850 to 500 mb on the front side of a high pressure ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 6:13 PM CST, 37 minutes earlier.
Area forecast discussion, Jun 28, 6:13 PM CST, 37 minutes before
Area Forecast Discussion...correction
National Weather Service Paducah KY
713 PM CDT Thu Jun 28 2018
CORRECTED AVIATION DISCUSSION
.UPDATE...
Issued 713 PM CDT Thu Jun 28 2018
A severe mesoscale convective system will barrel southward through
much of the PAH forecast region this evening. The very unstable
atmosphere will be favorable for this "wind machine" to continue all
the way through to the AR/TN state lines before midnight. Severe
weather is likely across a wide swath of the county warning area.
Also updated aviation discussion.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018
Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.
Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.
On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.
As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018
Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.
By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.
&&
.AVIATION...
Issued at 713 PM CDT Thu Jun 28 2018
An MCS will surge southward through a wide swath of the region this
evening, creating a hazard to aircraft. IFR conditions and high
winds are likely at the KCGI/KPAH TAF sites by mid-evening,
associated with a line of severe tstms. East of the Wabash River,
high winds are less likely this evening. In the wake of this system,
winds should be quite variable in direction as conditions gradually
recover to VFR, with an eventual recovery to a light south to
southeast wind and a dropoff in pcpn chances during the day Fri.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
UPDATE...DB
SHORT TERM...MY
LONG TERM...MY
AVIATION...DBHazardous weather outlook, Jun 28, 3:10 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
410 PM CDT Thu Jun 28 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
410 PM CDT Thu Jun 28 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Isolated thunderstorms will continue along a stalled front across
western Kentucky and southern Illinois early this evening. A few
of these storms may reach severe levels, with strong winds and
hail up to the size of quarters. Very heavy rainfall will also
accompany these slow moving storms.
A more organized complex of thunderstorms will move southeast down
the Mississippi Valley. This complex of storms may cross the
lower Ohio Valley and southeast Missouri this evening. These
storms could be locally severe, with isolated damaging wind gusts
and large hail. Very heavy rainfall is also possible.
Heat index values will range from 100 to 115 degrees outside of
thunderstorms until early this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The heat index will hit triple digits each afternoon, with peak
numbers of 105 to 115 projected Friday and 105 to 110 Saturday.
Please refer to the Heat Advisory for more details.
Daily thunderstorm chances will be mainly during the heat of the
afternoon and evening, with heavy rain and lightning as the primary
storm hazards. An isolated strong to severe storm cannot be ruled
out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening.
York/RJP
In the hours before
Local storm report, Jun 28, 6:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG DU QUOIN 38.00N 89.24W
06/28/2018 PERRY IL LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND LIMBS DOWN ACROSS TOWN.
&&
SPLocal storm report, Jun 28, 6:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG HARRISBURG 37.74N 88.55W
06/28/2018 SALINE IL LAW ENFORCEMENT
NUMEROUS TREES DOWN IN SALINE COUNTY.
&&
ASHLEYRLocal storm report, Jun 28, 6:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG TAMAROA 38.14N 89.23W
06/28/2018 PERRY IL EMERGENCY MNGR
MULTIPLE TREES REPORTED DOWN ACROSS TOWN. ENTIRE TOWN
WITHOUT POWER.
&&
SPLocal storm report, Jun 28, 6:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD PINCKNEYVILLE 38.08N 89.38W
06/28/2018 PERRY IL EMERGENCY MNGR
NUMEROUS REPORTS OF FLASH FLOODING ON SEVERAL COUNTY
ROADWAYS THROUGHOUT THE COUNTY.
&&
GREGMLocal storm report, Jun 28, 6:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG WEST FRANKFORT 37.90N 88.93W
06/28/2018 FRANKLIN IL PUBLIC
NUMEROUS TREES AND LARGE LIMBS DOWN AS WELL AS POWER
LINES.
&&
ASHLEYRLocal storm report, Jun 28, 6:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PERRYVILLE 37.73N 89.87W
06/28/2018 PERRY MO LAW ENFORCEMENT
*** 1 INJ *** A PERSON WAS HIT BY AWNING AT INTERSECTION
OF HWY 51 AND 61 DUE TO STRONG WINDS.
&&
SPThunderstorm Wind, Perry
- When
- June 28, 6:50 PM CST
- Where
- Perry County, Perryville
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -89.870
A person was struck and injured by a flying awning at the intersection of Highway 51 and U.S. Highway 61.
Thunderstorm Wind, Cape Girardeau
- When
- June 28, 7:21 PM CST
- Where
- Cape Girardeau County, 1 mi SE of Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 37.370, -89.657
Flash Flood, Cape Girardeau
- When
- June 28, 8:06 PM CST to 8:45 PM CST
- Where
- Cape Girardeau County, 0.95 mi E of Bainbridge to 2.16 mi SSE of Neelys Lndg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.418, -89.433
Water was across State Route 177 near Trail of Tears State Park.
Thunderstorm Wind, Wayne
- When
- June 28, 8:42 PM CST
- Where
- Wayne County, Wappapello
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.930, -90.280
Thunderstorm Wind, Stoddard
- When
- June 28, 8:59 PM CST
- Where
- Stoddard County, 4.26 mi SSE of Dale
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.827, -90.191
A trained spotter measured a wind gust to 63 mph at the intersection of State Route 51 and County Road 470.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Damaging Winds in Kentucky, June 28, 20181 death · $327,000 · 70 kt wind · 11 events
- Tornadoes and Hail in South Dakota, June 28, 2018EF3 · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Illinois, June 28, 2018$264,000 · 52 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757702, 757703, 759201, 757701, 758863.